Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 40, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 23, 2009, 10:59 PM CDT for Polk County, Red Lake County, Minnesota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2009, 10:59 PM CDT (03:59 UTC)
- Expired
- Jul 23, 2009, 11:46 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 84 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 11:17 PM CDT | HAIL 1 | 10 N Fertile, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 240359
SVRFGF
MNC119-125-240500-
/O.NEW.KFGF.SV.W.0040.090724T0359Z-090724T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1059 PM CDT THU JUL 23 2009
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
SOUTHWESTERN RED LAKE COUNTY IN NORTHWEST MINNESOTA...
* UNTIL MIDNIGHT CDT
* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 5 MILES WEST OF DUGDALE...OR 31 MILES SOUTH OF
THIEF RIVER FALLS...MOVING TO THE EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
6 MILES SOUTH OF DELORME AT 1105 PM CDT...
DUGDALE AT 1115 PM CDT...
MAPLE BAY AT 1125 PM CDT...
MENTOR AT 1135 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4786 9595 4751 9594 4751 9642 4767 9663
4785 9651
TIME...MOT...LOC 0359Z 285DEG 12KT 4769 9635
$$
HOPKINS2 follow-up statements
000 WWUS53 KFGF 240423 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1123 PM CDT THU JUL 23 2009 MNC125-240433- /O.CAN.KFGF.SV.W.0040.000000T0000Z-090724T0500Z/ RED LAKE MN- 1123 PM CDT THU JUL 23 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RED LAKE COUNTY IS CANCELLED... AT 1123 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN SOUTHWESTERN RED LAKE COUNTY SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4766 9629 4766 9594 4751 9594 4751 9629 TIME...MOT...LOC 0423Z 295DEG 12KT 4761 9617 $$ MNC119-240500- /O.CON.KFGF.SV.W.0040.000000T0000Z-090724T0500Z/ POLK MN- 1123 PM CDT THU JUL 23 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH CENTRAL POLK COUNTY... AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTHEAST OF MAPLE BAY...OR 35 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINGER BY MIDNIGHT CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. && LAT...LON 4766 9629 4766 9594 4751 9594 4751 9629 TIME...MOT...LOC 0423Z 295DEG 12KT 4761 9617 $$ HOPKINS
000 WWUS53 KFGF 240446 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1146 PM CDT THU JUL 23 2009 MNC119-240456- /O.CAN.KFGF.SV.W.0040.000000T0000Z-090724T0500Z/ POLK MN- 1146 PM CDT THU JUL 23 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POLK COUNTY IS CANCELLED... AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 5 MILES NORTHWEST OF WINGER...OR 37 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE SOUTHEAST AT 15 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR NORTHWESTERN MINNESOTA. LAT...LON 4766 9629 4766 9594 4751 9594 4751 9629 TIME...MOT...LOC 0446Z 295DEG 12KT 4758 9607 $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:27 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 23, 6:27 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 627 PM CDT THU JUL 23 2009 .DISCUSSION... THE BIG CHALLENGE THIS EVENING AND OVERNIGHT WILL BE CONVECTION. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH MIDNIGHT. A COLD FRONT IS PUSHING INTO THE DVL BASIN AT THIS TIME...WITH A WELL MIXED WARM SECTOR FROM CENTRAL ND INTO THE SOUTHERN VALLEY WHERE DEWPOINTS ARE IN THE MID/UPPER 50S. FURTHER NORTH...SOME DEWPOINT POOLING AROUND 60 IS OCCURRING AHEAD OF LARGE SCALE ASCENT. THERE IS AMPLE INSTABILITY WITH MLCAPES AROUND 2000 J/KG APPROACHING THE DVL BASIN...AND STRONG DEEP LAYERED SHEAR AROUND 50KT FOR THE REGION. IF STORMS GET GOING OVER THE NEXT SEVERAL HOURS SOME SEVERE STORMS APPEAR LIKELY GIVEN THE STRONG SHEAR AND INSTABILITY COUPLED WITH AN APPROACHING WAVE. THE LFC/S ARE HIGH THOUGH AROUND 7000FT AGL...SO THIS MAY BE INHIBITING CONVECTION CURRENTLY. WE STILL THINK CONVECTION WILL DEVELOP ALONG THE BOUNDARY IN THE 00-03Z TIMEFRAME AND MOVE SOUTH AND EAST THEREAFTER. THEREFORE...THE CURRENT SEVERE THUNDERSTORM WATCH LOOKS GOOD AND WON/T TINKER WITH IT FOR A WHILE ANYWAY. THE MAIN THREATS WILL BE DAMAGING WINDS WITH HIGH DCAPE VALUES AND HAIL WITH ANY SUPERCELLS THAT CAN DEVELOP BEFORE SUNSET. && .AVIATION... EXPECT SW FLOW WITH MID LEVEL CU DEVELOPING LATE THIS AFTERNOON. COULD SEE SOME CUMULONIMBI DEVELOP LATE...ESPECIALLY IN NW MINNESOTA AS A FRONT MOVES INTO THE AREA FROM THE NW. WILL SEE FROPA FROM WEST TO EAST IN THE EVENING...WITH WINDS SHIFTING TO NW BY MIDNIGHT. BJI COULD SEE WINDS SHIFT NW CLOSER TO TOMORROW MORNING...BUT SHOULD GET A WIND SHIFT BEFORE SUNRISE FRIDAY. THREAT OF TSTMS ALONG AND AHEAD OF THE FRONT WILL BE GREATEST AT TVF AND BJI...AND WILL DIMINISH AFT MIDNIGHT. && .PREV DISCUSSION... /ISSUED 230 PM CDT THU JUL 23 2009/ DISCUSSION... FORECAST CHALLENGE CONCERNS CURRENT AND FUTURE PCPN CHANCES AND TEMPERATURES. GFS A LITTLE QUICKER WITH FROPA APPROACH THIS AFTERNOON BUT OTHERWISE MODELS PRETTY CLOSE AND WILL USE BLEND. COLD FRONT ALONG SASK/MB BORDER TRAILING TO NW TIP OF ND TO REACH FAR NW FA CLOSE TO 00Z FROM RUC. AIRMASS AHEAD OF BOUNDARY SUFFICIENTLY UNSTABLE HOWEVER MODEL SOUNDINGS SHOWING FAIRLY RESPECTABLE CAP TO OVERCOME 100+ CIN AND CONVECTIVE TEMPERATURES AROUND 90. AS UPPER LOW DROPS SE UPPER SUPPORT SHOULD INCREASE TO ALLOW CAP TO BE OVERCOME. WITH INVERTED V SOUNDINGS FEEL PRIMARY THREAT WILL BE STRONG/DAMAGING WINDS REALIZED BY RESPECTABLE D-CAPE VALUES ALONG WITH A FEW LARGER HAIL PRODUCERS. WITH LOW LEVEL JET NOT PROVIDING MUCH ASSIST STORMS SHOULD WEAKEN WITH LOSS OF HEATING. ANY SURVIVING LATE NIGHT CONVECTION SHOULD PROPAGATE THROUGH FA BY MORNING AS FRONT EAST OF FA BY 12Z. DEWPOINTS DO NOT DROP OFF ALL THAT MUCH BEHIND CFP SO EVEN WITH COLD ADVECTION. STRONGEST COLD ADVECTION FRIDAY ACROSS NORTHERN MN AND DEEPER LAYERED RH CLIPS FAR NE FA SO WILL LIMIT LOW POPS TO THIS AREA. NE HALF OF FA WILL LIKELY SEE SOME AFTERNOON CU DEVELOPMENT WITH CONVECTIVE TEMPERATURES IN THE LOW TO MID 70S WITH MORE SOLAR OVER SW FA. SW FA WILL ALSO BE THE WARMEST WITH MOST SOLAR AND LEAST AMOUNT OF COLD ADVECTION. REGION REMAINS IN NW FLOW ALOFT THROUGH THE WEEKEND WITH SOME GRADUAL WARMING THROUGH COLUMN ALTHOUGH CONTINUED TREND OF BLO AVERAGE TEMPERATURES TO CONTINUE. OVERALL PATTERN LOOKS DRY ABSENT OF ANY SIGNIFICANT SHORT WAVE ENERGY BUT WILL NEED TO MAINTAIN SOME POTENTIAL FOR SHRA OVER NE FA IN DEEPER RH AND SHARPER CYCLONIC FLOW. LONG TERM... /MON THROUGH THU/ WILL SEE CONTINUATION OF NW FLOW PATTERN WITH UPPER LOW OVER WRN ONTARIO THROUGH MOST OF LONG TERM PERIOD. WITH THIS...SHOULD SEE CONTINUATION OF WEAK VORTS MOVING THROUGH MAINLY THE MN SIDE OF THE FA. WILL BE HARD TO TIME...AND IN GENERAL SHOULD HAVE A GREATER CHANCE FOR SHOWERS/TSTMS EAST AND RELATIVELY DRY WEST FOR MOST OF LONG TERM. TEMPS WILL REMAIN IN THE MID 70S WITH THE NORTHERLY TO NORTHWESTERLY FLOW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, Jul 23, 6:47 AM CDT, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 647 AM CDT THU JUL 23 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 647 AM CDT THU JUL 23 2009 ...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL DUE TO A COLD FRONT PASSING THROUGH THE NORTHERN PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE POTENTIAL EXISTS FOR THUNDERSTORMS IN PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON FRIDAY AND SATURDAY AND AGAIN FROM MONDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NG
In the hours before
Local storm report, Jul 23, 10:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1034 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HAIL CROOKSTON 47.77N 96.61W
07/23/2009 E1.75 INCH POLK MN LAW ENFORCEMENT
NUMEROUS GOLFBALL HAILSTONES
&&
VJPEARCELocal storm report, Jul 23, 10:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1037 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HAIL N CROOKSTON 47.77N 96.61W
07/23/2009 E1.50 INCH POLK MN PUBLIC
&&
VJPEARCELocal storm report, Jul 23, 10:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1041 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL CROOKSTON 47.77N 96.61W
07/23/2009 E1.00 INCH POLK MN PUBLIC
&&
VJPEARCELocal storm report, Jul 23, 10:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1044 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM HAIL CROOKSTON 47.77N 96.61W
07/23/2009 E1.75 INCH POLK MN TRAINED SPOTTER
REPORTED AT UNIVERSITY OF MINNESOTA CROOKSTON
&&
VJPEARCELocal storm report, Jul 23, 10:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 2 NW GATZKE 48.44N 95.81W
07/23/2009 E0.50 INCH MARSHALL MN PUBLIC
LASTED FOR 5 TO 10 MINUTES
&&
VJPEARCELocal storm report, Jul 23, 10:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1058 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 2 NW FISHER 47.82N 96.83W
07/23/2009 E1.75 INCH POLK MN PUBLIC
1019 PM HAIL CROOKSTON 47.77N 96.61W
07/23/2009 E1.75 INCH POLK MN AMATEUR RADIO
HAIL LASTED FOR 15 MINUTES
1030 PM HAIL CROOKSTON 47.77N 96.61W
07/23/2009 M2.00 INCH POLK MN LAW ENFORCEMENT
&&
VJPEARCEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:45 PM CDT | Special Weather Statement | FGF | Pennington | 45 min |
| Jul 23, 8:11 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 64 min |
| Jul 23, 8:16 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 59 min |
| Jul 23, 8:41 PM CDT | Special Weather Statement | FGF | Beltrami | 34 min |
| Jul 23, 8:59 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk | 61 min |
| Jul 23, 9:20 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 19 min |
| Jul 23, 9:37 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 53 min |
| Jul 23, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 61 min |
| Jul 23, 10:01 PM CDT | Special Weather Statement | FGF | Pennington | 44 min |
| Jul 24, 12:14 AM CDT | Special Weather Statement | FGF | Becker, Mahnomen | 31 min |
| Jul 24, 1:07 AM CDT | Special Weather Statement | FGF | Hubbard | 23 min |
| Jul 24, 1:23 AM CDT | Special Weather Statement | FGF | Hubbard, Wadena | 67 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.